Iowa, 2006

Hail and Damaging Wind in Iowa, March 8, 2006

March 8, 2006 · NWS DVN · 8 events in 5 counties and zones

An early spring storm system brought the first severe storms of the season to the area. A strong low level jet pushed air over a warm front across northern Missouri causing elevated thunderstorms developed between the warm front and a convergence line that ran from northern Missouri into southeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An early spring storm system brought the first severe storms of the season to the area. A strong low level jet pushed air over a warm front across northern Missouri causing elevated thunderstorms developed between the warm front and a convergence line that ran from northern Missouri into southeast Wisconsin. Since the storms were elevated all but one of the severe reports were hail. One downburst did occur in the town of Mt. Union, Iowa that caused tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 8, 3:55 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 8, 3:55 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST WED MAR 8 2006

.SHORT TERM...TONIGHT AND THURSDAY...LATEST SFC ANALYSIS WAS
INDICATING MAIN LEAD LOW MOVING NORTHEAST JUST TO THE NORTHWEST OF
MCI...WITH IMPRESSIVE SFC FALLS FROM NORTHWEST MO TO DBQ. THIS
PRESSURE FALL PATTERN GENERALLY LIGHTING THE WAY OF SFC LOW
PROPAGATION AND SHORT RANGE MODELS ARE GENERALLY SIMILAR IN
SHIFTING THE LOW OUT OF SOUTH CENTRAL IA AND INTO SOUTHEAST IA
AROUND 06Z THU...AND MOVING JUST TO THE EAST OF THE QCA BY 12Z THU.
MORE IMPRESSIVE WHAT IS PROJECTED TO OCCUR JUST ALOFT THIS EVENING
AS THE LLJ INCREASES TO 45-50 KTS...VEERS...AND IMPINGES/CONVERGES
ON ELEVATED BOUNDARY ACRS THE CWA FROM 00Z TO 06-07Z OR SO. ALTHOUGH
MID LEVEL TEMPS ARE WARM ADVECTING IN STRONG UNIFORM SOUTHWEST
FLOW ALOFT...EXTENT OF WAA IN THE LLVLS MAINTAINS ENOUGH MID LEVEL
INSTABILITY TO SUPPORT ELEVATED STORMS TO FEED ON THE ROBUST THTA-E
ADVECTION. THUS EXPECT ANOTHER ROUND OF BLOSSOMING ELEVATED SHOWER/
STORM ACTIVITY THIS EVENING...AND REGIONAL 88D LOOPS INDICATING THAT
THIS SCENARIO IS ALREADY PECULATING OVER THE SOUTH HALF OF IA.
ACCEPTED SFC LOW PATH WOULD MEAN EXTRA LLVL CONVERGENCE AND SHEAR
ALONG MAIN SFC BOUNDARY TO SCOOT ALONG THE SOUTHERN CWA TONIGHT...
POSSIBLY ADDING A SVR STORM THREAT MAINLY FOR HAIL ACRS THE SOUTHERN
THIRD OF THE CWA THROUGH MIDNIGHT. LOOKING AT DRY MID TO UPPER LEVEL
FEED ON W/V IMAGERY ADVECTING TOWARD EASTERN IA...MID LEVEL DRYING
LATER THIS EVENING MAY AID MIXING AND THUS HAIL POTENTIAL EVEN
FURTHER TO THE NORTH TOWARD THE I80 CORRIDOR  FROM MID EVENING TIL
MIDNIGHT. ALTHOUGH A FEW STORMS MAY DUMP...HEAVY RAIN THREAT WILL BE
LOCAL AND DEPENDANT ON SOME TRAINING OR REPEATED IMPACT WITH EXPECTED
SPEED OF CELLS IN STRONG LOW TO MID LEVEL STEERING FLOW. SFC TEMPS
ACRS THE SOUTHEAST HALF OF THE CWA MAY CONTINUE TO RISE OVERNIGHT
WELL UP INTO THE 50S...AND WILL BANK ON A LATE NIGHT WIND SWITCH TO
BRING TEMPS BACK DOWN TO FCST LOWS. THE SOUTHEASTERN CWA MAY NOT
EXPERIENCE MUCH OF A DROP OFF UNTIL AFTER SUNRISE THU MORNING...AND
THEN A DIURNAL REBOUND AGAIN IN THE AFTERNOON.

EXPECT SECONDARY BUT STRONGER LOW TO EJECT OUT OF THE DEEP GRT BSN
ON THU...WITH DEF ZONE IMPACTING MAINLY THE SOUTHEAST THIRD TO HALF
OF THE CWA. HAVE TONED DOWN THE POPS ACRS THE NORTHWEST BY THU
AFTERNOON THOUGH WITH DRY NORTHERLY INFLUX OFF MN SFC ANTICYCLONE.

&&

.LONGER TERM...
MEDIUM RANGE ENSEMBLES STILL SUGGEST NEG TILTED WAVE ROTATING UP ACRS
THE UPPER MS RVR VALLEY ON SAT...BUT THE LATEST ECMWF AND UKMET IMPLY
DRY SLOT WHIRLING ACRS THE CWA TO INVIGORATE NEW SHOWER/THUNDERSTORM
DEVELOPMENT RIGHT OVER OR JUST TO THE EAST OF THE CWA BY SAT
AFTERNOON. IF DRY SLOT DOES OCCUR...EXTENT OF MIXING IN LINGERING
WARM FETCH OVER EASTERN IA AND NORTHERN IL MAY HELP BOOST TEMPS AT
LEAST INTO THE UPPER 60S. THEN SOUTHWEST FLOW TO LEE OF THE NOW WELL
ADVERTISED WESTERN CONUS L/W TROF CONTINUES TO BE A LOADED GUN WITH
RESPECT TO TRAIN OF EJECTING LOW PRESSURE SYSTEMS ALONG LLVL
BAROCLINIC HIGHWAY FROM THE SOUTHERN PLAINS AND UP ACRS THE GRT LKS.
THE GFS...UKMET AND ECMWF DIVERGE FROM SUNDAY ON IN TIMING AND
EJECTION PATH OF THESE SYSTEMS. WILL ACCEPT THE MORE STABLE UKMET AND
EURO TRENDS OF HOLDING BACK NEXT ROUND OF SFC CYCLOGENESIS ACRS THE
SOUTHERN PLAINS ON SUNDAY WITH OVERRUNNING/WAA SHOWERS AND A FEW
STORMS LATER IN THE DAY...AS OPPOSED TO THE GFS WHICH IS MUCH MORE
PROGRESSIVE AND FURTHER SOUTHEAST WITH EJECTING SYSTEM ACRS NORTHEAST
IL ALREADY BY 00Z MON. COLD CONVEYOR WITH THE GFS SCENARIO WOULD EVEN
MEAN ACCUMULATING SNOW ACRS THE NORTH AND NORTHWESTERN CWA SUNDAY
AFTERNOON...BUT AGAIN FOR NOW WILL GO WITH THE ECMWF AND UKMET...
WHICH CRESCENDO THE SHOWER AND THUNDERSTORM THREAT WITH THE APPROACH
OF MAIN LLVL WAVE ACRS THE DVN CWA SUNDAY NIGHT AND INTO MONDAY
MORNING. ANOTHER SIGNIFICANT PRECIP EVENT COULD AGAIN BE AT HAND
SUNDAY NIGHT WITH LOOK OF WARM CONVEYOR FEED OFF THE WESTERN GULF AND
POTENTIAL OF MID AND UPPER LEVEL DYNAMICS/ FORCING.

THE GFS THEN PULLS OUT NEXT MAJOR WAVE EVEN FURTHER SOUTHEAST UP THE
MOUTH OF THE OH RVR VALLEY WHICH IS THE GOLDEN PATH FOR SIGNIFICANT
ACCUMULATING SNOWS RIGHT ACRS THE DVN CWA MON NIGHT INTO TUE MORNING
IF ENOUGH COLD AIR AVAILABLE/CONVEYORED ON IN ON BACKSIDE. THE NEW
12Z EURO SUGGESTS JUST SOME WRAP AROUND CAA FLURRIES ON TUE...WITH
THE UKMET IN BETWEEN WITH A RAIN-SNOW MIX IN MOST OF THE CWA MON
NIGHT...AND POSSIBLY ALL SNOW ACRS THE WEST/NORTHWEST WITH DYNAMICAL
COOLING TAKEN INTO ACCOUNT. WILL PLAY THE ONGOING RAIN OR SNOW CHCS
FOR MON NIGHT AND TUE AND EAGERLY AWAIT NEW MODEL RUNS OVER THE NEXT
24-36 HRS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Mar 8, 5:00 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST WED MAR 8 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST WED MAR 8 2006

...AN EXTENDED PERIOD OF ACTIVE WEATHER IS EXPECTED FOR THE NEXT
SEVEN DAYS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP SOUTH OF INTERSTATE 80 THIS
AFTERNOON AND OVERSPREAD THE ENTIRE AREA THIS EVENING. THE
THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS SOUTH OF A STERLING
TO OSKALOOSA LINE. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL LATE THIS AFTERNOON AND EVENING.

THERE IS A POTENTIAL FOR A FEW ISOLATED SEVERE STORMS ALONG AND
SOUTH OF HIGHWAY 34...BUT THE THREAT APPEARS TO BE VERY LOW.

TONIGHT THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL SOUTH AND
EAST OF A LINE FROM OSKALOOSA TO STERLING. DUE TO THE CONTINUING
DROUGHT ACROSS THE AREA...THERE SHOULD BE LITTLE IF ANY AFFECT ON
AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF WET WEATHER IS EXPECTED WITH A CHANCE OF
THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY THROUGH SUNDAY NIGHT.
ALTHOUGH THERE WILL BE PERIODS OF DRY WEATHER DURING THE NEXT SEVEN
DAYS...THE ACCUMULATIVE SEVEN DAY RAINFALL IS EXPECTED TO BE MODERATE
TO HEAVY.

IF THIS RAINFALL MATERIALIZES AS CURRENTLY EXPECTED...AREA RIVERS
MIGHT EXPERIENCE SOME MINOR RISES BY EARLY NEXT WEEK. CURRENT RIVER
LEVELS ARE RUNNING WELL BELOW NORMAL DUE TO THE CONTINUING DROUGHT
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iowa

When
March 8, 5:52 PM CST to 5:53 PM CST
Where
Iowa County, 1 mi SW of Conroy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -92.017

Hail, Cedar

When
March 8, 6:48 PM CST
Where
Cedar County, 1 mi NE of Lime City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.667, -91.067

Dime to nickel sized hail

Hail, Jefferson

When
March 8, 7:26 PM CST to 7:28 PM CST
Where
Jefferson County, Fairfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -91.983

Penny to nickel sized hail

Hail, Jefferson

When
March 8, 7:27 PM CST
Where
Jefferson County, Libertyville
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -92.050

Hail estimated at 1 inch

Hail, Van Buren

When
March 8, 7:30 PM CST
Where
Van Buren County, 3 mi WNW of Birmingham
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -91.983

Dime to nickel sized hail for 5 minutes.

Hail, Henry

When
March 8, 7:59 PM CST to 8:00 PM CST
Where
Henry County, Mt Pleasant
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
40.967, -91.550

Nickel hail from unknown source

Hail, Henry

When
March 8, 8:05 PM CST to 8:10 PM CST
Where
Henry County, Mt Union
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -91.400

Hail for a 10 minute duration. Best estimates indicate that severe hail of penny to nickel size fell for close to 5 minutes in the 2005-2010 CST time period.

Thunderstorm Wind, Henry

When
March 8, 8:11 PM CST
Where
Henry County, Mt Union
Measured
54 kt (62 mph) measured gust
Property damage
$200
Reported by
GENERAL PUBLIC
Coordinates
41.067, -91.400

Public report of measured 54 knot (62 mph) wind gust that downed some branches in the town of Mt. Union. Radar data suggests a downburst occurred in the forward flank downdraft of the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497784, 5497785, 5497788, 5497787, 5497786, 5497789, 5497790, 5497791.